Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 115  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  Article in PDF (215 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  Abstract
 ::  Case Report
 ::  Discussion
 ::  References

 Article Access Statistics
    Viewed6772    
    Printed129    
    Emailed7    
    PDF Downloaded86    
    Comments [Add]    
    Cited by others 6    

Recommend this journal


 


 
ADR REPORT
Year : 2009  |  Volume : 55  |  Issue : 4  |  Page : 292-293

Disulfiram-like reaction with ornidazole


Department of Medicine, University College of Medical Sciences & GTB Hospital, Delhi, India

Date of Submission06-Jul-2009
Date of Decision12-Sep-2009
Date of Acceptance29-Sep-2009
Date of Web Publication14-Jan-2010

Correspondence Address:
V Sharma
Department of Medicine, University College of Medical Sciences & GTB Hospital, Delhi
India
Login to access the Email id


DOI: 10.4103/0022-3859.58940

PMID: 20083883

Get Permissions


 :: Abstract 

Many drugs are implicated in causation of disulfiram-like reaction. The disulfiram-like reaction can vary in severity and can occasionally be fatal. The reaction is believed to result from inhibition of metabolism of acetaldehyde to acetate by inhibition of aldehyde dehydrogenase. The increase in serum acetaldehyde results in unpleasant clinical manifestations. Metronidazole is known to cause disulfiram-like reaction. Although no previous report has implicated ornidazole in causation of disulfiram-like reaction, caution has been advised with the use of all imidazoles. We report the case of a 48-year-old male, who was taking ornidazole and developed features of disulfiram-like reaction after taking alcohol. The patient was managed with supportive measures and improved. The report highlights the need for clinicians to advise patients to restrict intake of alcohol if they are being prescribed imidazole derivatives.


Keywords: Disulfiram, metronidazole, ornidazole


How to cite this article:
Sharma V, Sharma A, Kumar V, Aggarwal S. Disulfiram-like reaction with ornidazole. J Postgrad Med 2009;55:292-3

How to cite this URL:
Sharma V, Sharma A, Kumar V, Aggarwal S. Disulfiram-like reaction with ornidazole. J Postgrad Med [serial online] 2009 [cited 2014 Sep 2];55:292-3. Available from: http://www.jpgmonline.com/text.asp?2009/55/4/292/58940


Although metronidazole has been reported to cause disulfiram-like reaction, no reports concerning such a reaction with the use of ornidazole exist. We report the case of a 48-year-old male who developed disulfiram-like reaction with ornidazole.


 :: Case Report Top


A 48-year-old male presented with severe restlessness, palpitations, facial flushing and sweating. He had a history of chronic alcohol abuse. The patient had been having diarrhea and vomiting for the past three days and had been prescribed a combination of Ofloxacin 200 mg and Ornidazole 500 mg twice daily. On the day of his presentation, he had taken alcohol almost 2 h after taking two tablets of this combination. The symptoms started almost 45 min later. The patient presented with complaint of palpitations. He had no past history of palpitations, chest pain or any other history. He used to consume alcohol on almost daily basis for the past 20 years. He reported no history of any liver disease or cardiac illness in the past.

On examination, the patient had a blood pressure of 90/64 mm of Hg, pulse of 127/min, regular and a respiratory rate of 24/ min. He was sweating and his face was flushed. The rest of systemic examination was normal. His investigations revealed Hb concentration of 10.1 gm%, total leukocyte count was 5600/mm 3 , a few macrocytes were seen on peripheral smear examination. Blood levels of glucose and urea were 78 gm% and 48 mg%, respectively, and serum concentrations of sodium (139 mEq/l), potassium (4.8 mEq/l), creatinine (0.9 mg%), bilirubin (0.7 mg%), SGPT(42 IU/l), SGOT (56 IU/l) and albumin (3.3 gm%) were within the normal range. Arterial blood gas analysis revealed evidence of respiratory alkalosis (pH-7.47, PaCO 2 -18, PaO 2 -108). The thyroid function tests were normal. His electrocardiograph revealed sinus tachycardia. His echocardiography and ultrasonography for liver were normal. Initially, the patient was managed with oxygen inhalation and intravenous fluids. Oral diazepam was given for relieving anxiety. The symptoms improved within 2 h and the patient was discharged on third day with advice to quit alcohol and about the medications he needs to avoid if he drinks. No re-challenge was undertaken.


 :: Discussion Top


Disulfiram-like reaction describes the occurrence of manifestations such as tachycardia, anxiety, throbbing headaches, facial flushing, weakness, dizziness, anxiety, nausea, vomiting, hypotension, dysrhythmia and pruritis, when alcohol is consumed with disulfiram. This reaction is believed to be a result of increase in acetaldehyde levels because disulfiram inhibits the oxidation of acetaldehyde. The elevated acetaldehyde causes these manifestations due to both its direct effects and also histamine release. [1] The reaction varies in severity and can even cause mortality, especially due to dysrthymias. Certain drugs such as metronidazole, sulfonamides, nitrofurantoin, chloramphenicol have also been implicated in causation of disulfiram-like reaction. [2] Metronidazole is believed to cause disulfiram-like reaction which can occasionally be severe enough to cause mortality. [3] There are no reports implicating ornidazole in causation of disulfiram reaction, although caution is advised with the use of all imidazoles.

Even though metronidazole has been believed to cause disulfiram-like reaction, recent reports have questioned the existence of such an interaction. [2],[4] It is believed that these reactions witnessed with metronidazole may be the result of some other phenomenon such as 'serotonin syndrome' or these may be peculiar to certain individuals. [2] The present case is important because a patient had presented with symptoms fitting with disulfiram reaction after taking Ornidazole. In the present case the Naranjo adverse drug reaction causality scale score was 6 which means that the causal relation between the adverse reaction and the drug was probable. [5] Inability of determining acetaldehyde levels and perform a re-challenge could be considered as limitations in determining causality. Till a consensus emerges about the disulfiram-like effect of metronidazole, reasonable precautions including clear advice to abstain from alcohol is warranted when metronidazole or its congeners are prescribed.

 
 :: References Top

1.Soghoian S, Wiener SW, Díaz-Alcalá JE. Toxicity, Disulfiram. Emedicine,Medscape.com. 2008 Aug. Available from:http://emedicine.medscape.com/article/814525-overview. [cited 2009 Jul 6].  Back to cited text no. 1      
2.Karamanakos PN, Pappas P, Boumba VA, Thomas C, Malamas M, Vougiouklakis T, et al. Pharmaceutical agents known to produce disulfiram-like reaction: Effects on hepatic ethanol metabolism and brain monoamines. Int J Toxicol 2007;26:423-32.   Back to cited text no. 2      
3.Cina SJ, Russell RA, Conradi SE. Sudden death due to metronidazole/ethanol interaction. Am J Forensic Med Pathol 1996;17:343-6.   Back to cited text no. 3      
4.Visapää JP, Tillonen JS, Kaihovaara PS, Salaspuro MP. Lack of disulfiram-like reaction with metronidazole and ethanol. Ann Pharmacother 2002;36:971-4.  Back to cited text no. 4      
5.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45  Back to cited text no. 5      



This article has been cited by
1 Unexpected death due to cefuroxime-induced disulfiram-like reaction
Dong, H. and Zhang, J. and Ren, L. and Liu, Q. and Zhu, S.
Indian Journal of Pharmacology. 2013; 45(4): 399-400
[Pubmed]
2 A small glass in honor of- alcohol and drugs [Ein Gläschen in ehren⋯: Alkohol und arzneimittel]
Hoser, S. and Fronz, U.
PZ Prisma. 2011; 18(4): 220-226
[Pubmed]
3 Current awareness: Pharmacoepidemiology and drug safety
Pharmacoepidemiology and Drug Safety. 2010; 19(9): i
[Pubmed]
4 Azithromycin as an adjunct to scaling and root planing in the treatment of Porphyromonas gingivalis-associated periodontitis: a pilot study
Alfonso Oteo,David Herrera,Elena Figuero,Ana OConnor,Itziar Gonzlez,Mariano Sanz
Journal of Clinical Periodontology. 2010; 37(11): 1005
[Pubmed]
5 Azithromycin as an adjunct to scaling and root planing in the treatment of Porphyromonas gingivalis-associated periodontitis: A pilot study
Oteo, A., Herrera, D., Figuero, E., OConnor, A., Gonzlez, I., Sanz, M.
Journal of Clinical Periodontology. 2010; 285(7630): 648
[Pubmed]
6 Can one really not have fun without alcohol?
Polwart, C.
Pharmaceutical Journal. 2010; 37(11): 1005-1015
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Medknow